Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Have pleural-pericarditis. How long should I take motrin plus colchicine?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
I have pleural-pericarditis. Two bursts of prednisone resulted in my getting worse when stopped. Now on motrin plus colchicine and seem to be doing better. Inflammatory markers at peak were d-dimer>4000, crp>300, sed rate high too but I don't have number. Pulmonary embolism/DVT ruled out. How can I tell when to stop medication and how long will it take? My doctors do not want to measure inflammatory markers again.
Posted Fri, 7 Dec 2012 in Lung and Chest disorders
Answered by Dr. Ram Choudhary 2 hours later
Thanks for posting your query.
pleuro pericarditis is a serious disease and it's cause may ascertained whenever possible. Putative causes include post-cardiac bypass surgeries, viral infections, uremia, SLE, Tuberculosis, malignancies, and connective tissue disorders.
Of these viral cause is mostly self limiting, all others need treatment.
Blind treatment with Motrin plus and colchicine is okay only till you get final diagnosis. Please get a physical examination by an apt physician. Get CBC, RFT, Chest Xray, ECHO, RA Factor, XXXXXXX dsDNA, ENA, cANCA, pANCA and an ultrasound of abdomen in the required work up.
Then possibly we would be able to diagnose the problem more perfectly and institute the treatment.
I hope this answers your query.
In case you have any follow up queries or doubts, you can forward them for me, and I shall be glad to help you.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Have pleural-pericarditis. How long should I take motrin plus colchicine? 1 hour later
I believe I have had all the tests. They were very thorough. Final diagnosis was viral pleural-pericarditis. XXXXXXX was negative--I do not have lupus. I do not have rheumatoid arthritis. I did not have a pulmonary embolism or DVT, tested by CT and doppler ultrasound . I had every noninvasive heart test, and there is nothing wrong with my heart. The echo showed a pericardial effusion, but all heart measures were normal. I have had several more successive echos. The pericardial effusion decreased after the first treatment with prednisone, and since then it has been described as "stable XXXXXXX The echo will be followed up in February 2103.

The xray/chest ct showed pleural effusion, atelectasis, and reduced lung volume.

My lungs have been clear throughout and it has seemed that asthma was not a factor in this illness.

The illness came in two "waves", first two and one half months ago, during which I was hospitalized and given motrin. I did well. About 10 days after being in the hospital, it all came back, seemingly worse. My symptoms were chest and shoulder pain, sinus tachycardia, shortness of breath, and extreme elevations in crp and sed rate. Then I was treated with two separtate "bursts" of prednisone, one week each. I felt better during the prednisone, but each time got sick again after it stopped, with fatigue, shortness of breath, pain in my chest.

I then went on motrin, at my request, because it seemed to work in the hospital. I also asked to be put on colchicine, which I read about on the Cleveland Clinic website. I have been on these medicationc now for 5 days, and believe they are helping. The colchicine perscription is for 15 days. So, my breathing has been good the last 5 days and I am much less short of breath on this medication. I will see the doctors in February 2013.

They have seemed not to have a plan for followup or monitoring me, other than seeing me in 3 months. I don't feel yet that I am on a secure path to recovery and have only felt better for 5 days.

I need some help/reassurance/information around the viral pericarditis.

When should I stop the medication? How will I know when I am better? Should I call in 10 days and ask for the colchicine to be continued? Should the inflammatory markers be re-measured (last measure was crp>300, d-dimer>4000, esr also high)--the doctors don't feel that is necessary. Will the pleural/pericardial effusions go away? One doctor told me they would not, and I don't understand why not--I did not have them before. I just don't understand what might lie ahead! The pulmonologist said that my lung functioning is down 20%, in a restrictive pattern. Will this improve? He said he had no idea.

I am 71. I am not retired. I work. Before all this (two and one half months ago) I was very active, and did my half-hour of vigorous exercise at the gym every day. Sine this started it has been difficult for me to walk because of pain/shortness of breath, but over the past five days, on motrin and colchicine, I am improved.

I want to do all I can to be healthy again! I am not ready to throw in the towel on old age yet! I'm lively! I love my work! I love to travel! Please help! Otherwise I am healthy.

Answered by Dr. Ram Choudhary 15 hours later
Welcome back to Healthcare Magic Physician's Desk!
Your follow up query has certainly reached me but I was a bit busy.
It is good that the tests are suggestive of a viral etiology and no serious diagnosis is on board. One thing is intriguing, Why should your lung function be down and why should you have restrictive pattern. It can be an Interstitial Lung Disease.
You should get an HRCT Chest as well.
Viral pericarditis is not a chronic disease, the effusion lately dies out with time.
The colchicine is not a good indication for your problem and should be avoided at your age if there is no hard indication.
I would like you to be on Prednisolone and Motrin till your ECHO suggests free of pericardial effusion.
Wish you a great health!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor